Iowa, 2009

High Wind in Iowa, August 3, 2009

August 3, 2009 · NWS DVN · 1 event in 1 county or zone

A heat burst struck parts of Cedar Rapids, IA between 528 am and 532 am August 3. A 61 mph wind gust was measured in downtown Cedar Rapids, while estimated wind gusts ranged from 60 mph to over 70 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A heat burst struck parts of Cedar Rapids, IA between 528 am and 532 am August 3. A 61 mph wind gust was measured in downtown Cedar Rapids, while estimated wind gusts ranged from 60 mph to over 70 mph. The temperature spiked up to 84 degrees at the KCRG Studios while just south southeast of Cedar Rapids the temperature was observed to have shot up to 77 degrees. Temperatures were in the upper 60s to around 70 prior to the heat burst. Numerous trees and branches were blown down in the vicinity with power outages observed on the northwest and southwest sides of the city.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 3, 2:33 AM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 3, 2:33 AM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
333 AM CDT MON AUG 3 2009

.SYNOPSIS...
LOW PRESSURE WAS LOCATED NEAR THE TWIN CITIES WITH A WARM FRONT TO
CENTRAL WI. COLD FRONT EXTENDED FROM SURFACE LOW TO NORTHWEST IA AND
INTO NORTHERN NEB. SEVERAL MCS COMPLEXES OCCURRING FROM THE WESTERN
GREAT LAKES TO NORTHWEST AND CENTRAL IA...AND WERE MOVING EAST AND
SOUTHEAST.

&&

.SHORT TERM...TODAY AND TONIGHT...
WARM AIR ADVECTION WELL UNDERWAY ACROSS THE MIDWEST AS STRENGTHENING
LOW LEVEL JET TO 40-50 KNOTS OCCURRING. BROAD AREA OF 2-3MB PRESSURE
FALLS IN THE PAST 3 HOURS INDICATED FROM WI TO MO. SURFACE DEWPOINTS
AROUND 60 IN THE DVN CWA BUT MID 70S DEWS SHOWING UP ACROSS OK...AR
AND NORTH TX. WITH CONTINUED SOUTHERLY FEED TODAY THESE HIGHER DEWS
WILL SPREAD INTO OUR REGION. THE NAM WAS THE ONLY MODEL THAT HINTED
AT THE CURRENT MCS IN IA WITH THE BULK OF THE OTHER OPERATIONAL MODELS
MISSING THE FLIGHT ON THIS ONE. ANYWAY...WITH STRONG LOW LEVEL JET AND
WARM AIR ADVECTION OCCURRING WILL GO WITH AT LEAST LIKELY POPS FOR
LOCATIONS NORTH OF HIGHWAY 34 THIS MORNING. EXPECT MCS TO ROLL
ACROSS THIS MORNING BUT WITH AIRMASS MORE STABLE IN THE DVN
CWA...ONLY SMALL HAIL A THREAT IF ANY. BY MIDDAY THE MCS SHOULD HAVE
MOVED WELL TO THE EAST OF THE CWA AS WARM ADVECTION SHIFTS EASTWARD.

THIS AFTERNOON...FORECAST SOUNDINGS SUGGEST A CAPPED ATMOSPHERE IN
PLACE. WILL ONLY CARRY A SLIGHT CHANCE FOR STORMS BUT AIRMASS WILL
BECOME VERY UNSTABLE BY LATE AFTERNOON WITH INCREASING SUNSHINE.
FORECAST SOUNDINGS INDICATE CAPES OF 3000-4000 J/KG BUT CINH QUITE
HIGH OVER 200. WILL FORECAST MAXIMUM TEMPERATURES WELL INTO THE 80S
OVER THE CWA...WITH AROUND 90 SOUTH OF HIGHWAY 34. DEWPOINTS SHOULD
BE INCREASING TO AROUND 70 GIVING HEAT INDUCES TO 95 IN OUR
SOUTHERN CWA. EVEN THOUGH THIS IS BELOW HEAT ADVISORY CRITERIA...
CONSIDERING THE COOL JULY WE HAD AND THE LACK OF HOT WEATHER THIS
SUMMER...FOLKS MAY STILL WANT TO TAKE PRECAUTIONS IN THE HEAT.

THIS EVENING AND TONIGHT...CAP BREAKS TOWARDS EVENING WITH CINH
VALUES DROPPING QUICKLY BELOW 50. EXPECTING EXPLOSIVE DEVELOPMENT OF
THUNDERSTORMS...ESPECIALLY NEAR AND SOUTH OF I-80...AS WEAK COLD
FRONT DROPS SOUTHEAST INTO THE REGION. WITH DEEP LAYER SHEAR OF
40-50 KNOTS THIS IS MORE THAN SUFFICIENT FOR SUPERCELL DEVELOPMENT.
WITH DRY MID LEVELS AND THE STRENGTH OF THE SHEAR...THE THREAT FOR
VERY LARGE HAIL OF AT LEAST GOLF BALL TO TENNIS BALL SIZE EXISTS...
SIMILAR TO WHAT HAD OCCURRED IN MN AND NW IA SUNDAY EVENING. WITH
SUCH HIGH CAPES DAMAGING WINDS GREATER THAN 60-70 MPH ALSO A THREAT.
THIS WILL BE HIGHLIGHTED IN THIS MORNINGS HWO PRODUCT AND SEVERE
WORDING HAS BEEN MENTIONED FOR THIS EVENING IN THE GRIDS/ZFP. SPC
HAS SLIGHT RISK FOR ROUGHLY THE SOUTH HALF OF THE CWA. THUNDERSTORMS
SHOULD EVENTUALLY BECOME MORE WIDESPREAD OVERNIGHT ACROSS OUR
SOUTHERN COUNTIES AS THEY MOVE SOUTHWARD...WHICH IS HINTED AT BY THE
NAM.

..HAASE..

.LONG TERM...TUESDAY THROUGH NEXT SUNDAY...
MAIN FCST CHALLENGES REVOLVE AROUND PCPN CHCS/LOCATION/TIMING WITH
LIKELY EPISODES OF MCS ACTIVITY IN ACTIVE NORTHWEST FLOW REGIME...
AS WELL AS TEMPS WITH SIGNIFICANT WARMUP STILL BEING INDICATED
BY NEXT WEEKEND AS UPPER PATTERN UNDERGOES CHANGE TO SOUTHWEST FLOW.

TUE-TUE NGT...IT APPEARS ONE OR MORE MCS/S WILL BE ONGOING TUE AM
MAINLY SOUTH OF CWA... BUT KEPT CHC POPS IN ACROSS FAR SOUTH
FOR POSSIBILITY OF ELEVATED CONVECTION WITH INTERACTION OF WESTERLY
LOW LEVEL JET WITH COLD POOL. FURTHER NORTH... SLIGHT CHC POPS IN
FOR MUCH OF THE REST OF CWA WITH SFC FRONT SHOWN TO BE SAGGING THROUGH
NORTHWEST SECTIONS AND MOISTURE POOLING. ASSUMING MOST OF THE
CONVECTION HAS MOVED OFF BY MORNING LEAVING RELATIVELY UNDISTURBED
ATMOSPHERE THEN COULD SEE MORE STORMS FIRE IN THE AFTN AHEAD OF THE
FRONT MAINLY S OF I-80 WITH SOME STRONG TO SEVERE. DEVELOPMENT
AND SEVERE POTENTIAL THOUGH WILL HINGE ON EXTENT OF CONVECTIVE DEBRIS
/AMOUNT OF DESTABILIZATION. POTENTIAL FOR UPSCALE GROWTH INTO MCS
PUSHING WELL SOUTH OF CWA BY TUE EVE. LEFT SLIGHT CHC POPS IN SOUTH
THIRD AT NIGHT BUT MAY BE ABLE TO REMOVE ESPECIALLY AFT 06Z AND POSSIBLY
EARLIER. HIGH TEMPS OF COURSE ALSO DEPENDENT ON EXTENT OF CONVECTIVE
DEBRIS. MODELS SUGGEST COOLER BY 2-4C AT H85... AND WITH ANTICIPATION
OF MORE CLOUDS SOUTH STAYED NEAR COOL SIDE THERE. MEANWHILE ACROSS THE
NORTH HALF WHERE LIKELY MORE SOLAR INSOLATION AND BETTER MIXING POTENTIAL
WENT CLOSER TO WARM SIDE. FRONT EVENTUALLY SETTLES JUST SOUTH OF THE
CWA TUE NGT. RIDGING BRINGS IN DRIER AIR NORTH WHERE SIDED AT OR JUST
BELOW COOL SIDE OF GUIDANCE ON LOWS AND NEAR BLEND ELSEWHERE.

WED-WED NGT...SFC RIDGE SLIDES DOWN ACROSS GREAT LAKES WITH BAROCLINIC
ZONE BECOMING REORIENTED FROM N/E TO S/W. ENERGY DIVING DOWN IN
NORTHWEST FLOW ENACT ON THERMAL RIBBON FOR ONE OR MORE STORM CLUSTERS
ON COOL SIDE OF GRADIENT WITH VARIOUS PARAMETERS AND TECHNIQUES
SUGGESTING S/W AREAS MOST SUSCEPTIBLE TO BEING BRUSHED BY ACTIVITY
LATER WED AND WED NGT. THERMALLY NOT A LOT OF CHANGE FROM TUE AND WITH
ANTICIPATION OF MORE SOLAR INSOLATION AND BETTER MIXING POTENTIAL
SIDED TOWARD WARM SIDE OF GUIDANCE FOR WIDESPREAD LOW TO MID 80S...WITH
POTENTIAL TO BE A LITTLE WARMER SOUTH. AS FOR LOWS MAY NEED TO EXPAND
RANGE WITH POTENTIAL TO BE A BIT COOLER NORTH WHERE FEWER CLOUDS WHILE
WARMER S/W WITH CLOUDS AND MOISTURE POOLING NEAR BOUNDARY.

THU-SUN...ALL INDICATIONS SUGGEST A VERY ACTIVE PERIOD IN STORE INTO
THE WEEKEND. PATTERN IS SET TO UNDERGO CHANGE TO SOUTHWEST FLOW
AS DEEP TROUGH MOVING ACROSS THE WEST GETS SHUNTED NORTHWARD INTO THE
NORTHERN PLAINS BY THE WEEKEND AS THE UPPER RIDGE STRENGTHENS OVER THE
LOWER MISSISSIPPI VALLEY INTO THE SOUTHEAST. RESULT WILL BE WARMING
TREND INTO THE WEEKEND THAT COULD FEATURE SOME OF THE HOTTEST TEMPS
THIS SUMMER THUS FAR... AS CHUNK OF WESTERN HEAT DOME IS DISLODGED AND
LIFTED OVER MIDWEST. IN ADVANCE OF HEAT... RETREATING BAROCLINIC ZONE
WITH AREA ON COOL SIDE... ALONG WITH STRENGTHENING JET AND ENERGY IN
NORTHWEST FLOW WILL COMBINE TO SET THE STAGE FOR EPISODES OF MCS
ACTIVITY THU INTO SAT WITH SOME SEVERE WEATHER AND HEAVY RAINFALL.
 ..05..

&&

.AVIATION...
SHOWERS AND A FEW THUNDERSTORMS MOVING ACROSS EASTERN IOWA THIS
MORNING. VFR CONDITIONS EXPECTED BUT BRIEF MVFR CIGS IN -TSRA. VFR
THIS AFTERNOON WITH SCT-BKN100. SCATTERED THUNDERSTORMS DEVELOPING
TOWARDS EVENING MAINLY ALONG AND SOUTH OF INTERSTATE 80.  ..HAASE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

HAASE/05
Hazardous weather outlook, Aug 3, 4:11 AM CST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
511 AM CDT MON AUG 3 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-041015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
511 AM CDT MON AUG 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS THIS MORNING WILL PRODUCE LIGHTNING...AND
POSSIBLY SMALL HAIL AND GUSTY WINDS OF 30 TO 40 MPH.

AFTERNOON TEMPERATURES ARE EXPECTED TO SOAR TO NEAR 90 SOUTH OF
HIGHWAY 34...WITH HEAT INDICES IN THE LOWER TO MIDDLE 90S. PEOPLE
WORKING OUTDOORS SHOULD TAKE PRECAUTIONS IN THE HEAT.

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS LATE THIS AFTERNOON AND
EVENING FOR LOCATIONS MAINLY ALONG AND SOUTH OF INTERSTATE 80.
ISOLATED TO SCATTERED SUPERCELL THUNDERSTORMS WILL RAPIDLY DEVELOP
LATE THIS AFTERNOON AND EVENING AHEAD OF A WEAK COLD FRONT MOVING
SOUTHEAST INTO THE REGION. VERY LARGE DESTRUCTIVE HAIL OF GOLF BALL
TO TENNIS BALL SIZE AND DAMAGING WINDS OF 60 TO 70 MPH ARE THE MAIN
THREATS. THE STORMS SHOULD EVENTUALLY BECOME MORE WIDESPREAD TONIGHT
ALONG AND SOUTH OF HIGHWAY 34...WITH LOCALLY HEAVY RAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS MAY PERSIST INTO EARLY TUESDAY MORNING SOUTH OF
HIGHWAY 34. THE MAIN THREAT WILL BE LIGHTNING AND LOCALLY HEAVY
RAINFALL.

THERE IS A CHANCE OF THUNDERSTORMS REDEVELOPING SOUTH OF INTERSTATE
80 TUESDAY AFTERNOON. SOME OF THE STORMS COULD BECOME SEVERE
OVER SOUTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.
THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

THE FRONT IS EXPECTED TO STALL ACROSS CENTRAL PORTIONS OF MISSOURI
AND ILLINOIS WEDNESDAY INTO THURSDAY...SHIFTING THE MAIN
POTENTIAL FOR SEVERE WEATHER WELL SOUTH AND WEST OF THE OUTLOOK
AREA.

AS THE FRONT RETURNS NORTH LATE THURSDAY THROUGH FRIDAY...THUNDERSTORM
CHANCES WILL BE ON THE INCREASE. EARLY INDICATIONS SUGGEST SOME
STRONG TO SEVERE STORMS AND HEAVY RAINFALL WILL BE POSSIBLE...BUT
IT IS TOO EARLY TO DETERMINE MORE SPECIFIC SEVERE WEATHER THREATS.

ALTHOUGH MUCH OF THIS SUMMER HAS BEEN COOLER THAN NORMAL...CURRENT
INDICATIONS SUGGEST THAT A SIGNIFICANT CHANGE TO HOT AND HUMID
CONDITIONS WILL OCCUR NEXT WEEKEND...WITH WIDESPREAD HIGHS IN THE
90S AND HEAT INDICES APPROACHING OR EXCEEDING 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND INTO
EARLY TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Linn

When
August 3, 4:28 AM CST to 4:32 AM CST
Where
Linn forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.079, -91.599 (the zone’s center; the record gives no point)

A heat burst struck parts of Cedar Rapids, IA between 528 am and 532 am August 3. A 61 mph wind gust was measured in downtown Cedar Rapids, while estimated wind gusts ranged from 60 mph to over 70 mph. The temperature spiked up to 84 degrees at the KCRG Studios while just south southeast of Cedar Rapids the temperature was observed to have shot up to 77 degrees. Temperatures were in the upper 60s to around 70 prior to the heat burst. Numerous trees and branches were blown down in the vicinity with power outages observed on the northwest and southwest sides of the city.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192102.